Texas, 2009Tornado and Flash Flooding in Texas, April 18, 2009
April 18, 2009 · NWS FWD · 6 events in 5 counties and zones
Scattered severe thunderstorms developed across the southern counties of north Texas in a warm air advection regime ahead of an approaching upper level low. One brief tornado was spotted near Easterly in Robertson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed across the southern counties of north Texas in a warm air advection regime ahead of an approaching upper level low. One brief tornado was spotted near Easterly in Robertson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 18, 5:14 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Apr 18, 5:14 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT SAT APR 18 2009
.AVIATION...
IFR TO MVFR CONDITIONS WILL PREVAIL IN THE METROPLEX THIS MORNING
AS WARM AIR ADVECTIONS SHOWERS DEVELOP. WACO MAY SEE A FEW HOURS
OF LIFR CIGS AS WELL. CIGS WILL GRADUALLY LIFT THROUGHOUT THE DAY
WITH CONVECTION REDEVELOPING LATER THIS AFTERNOON TO THE EAST OF
MOST TAF SITES. DAL AND ACT WILL BE CLOSEST TO THE LATER ACTIVITY
SO HAVE INCLUDED TSRA LONGER AT THOSE SITES. MODELS INDICATE
ENOUGH LOW LEVEL MOISTURE MAY BE AVAILABLE FOR MVFR FOG SUNDAY
MORNING. WINDS WILL SHIFT AROUND TO THE SOUTH AND THEN SOUTHWEST
BY 19/00Z AS FRONT MOVES SOUTHEAST. GUSTY NW WINDS WILL ARRIVE
SUNDAY MORNING IN THE METROPLEX. SH/13
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT SAT APR 18 2009/
MORNING WATER VAPOR IMAGERY SHOWS SLOW MOVING UPPER LOW NEAR THE
TX/OK PANHANDLE WITH SEVERAL STRONG VORT MAXES ROTATING AROUND
ENTIRE SYSTEM. LOOKS LIKE ONE MORE SHOT AT SHOWERS AND
THUNDERSTORMS TODAY BEFORE SYSTEM DEPARTS AND RAIN CHANCES TAPER.
ACTIVITY HAS BEEN ON THE INCREASE ACROSS THE HILL COUNTRY OVER THE
LAST FEW HOURS AND THINK THIS TREND WILL CONTINUE THROUGH THE
MORNING IN AREA OF MODERATE WARM ADVECTION AND INCREASING DEEP
LAYER ASCENT FROM UPPER LOW. NAM/GFS BOTH INDICATE AMPLE ELEVATED
INSTABILITY TO SUPPORT VIGOROUS CONVECTION. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD SPREAD ACROSS THE SOUTHERN HALF OF THE
CWA THROUGH THE MORNING...WITH POTENTIAL FOR SOME ISOLATED SEVERE
STORMS POSING A HAIL THREAT.
BY MIDDAY...DRYLINE WILL SLOWLY MOVE EAST AND SHOULD BE APPROACHING
OUR FAR WESTERN COUNTIES. MAIN AREA OF CONVECTION SHOULD STILL BE
LOCATED ACROSS THE SOUTHEASTERN COUNTIES...AND INTO SOUTHEAST
TEXAS BUT INCREASING LIFT FROM UPPER LOW AND WEAK FORCING ALONG
DRYLINE WILL LIKELY BE ENOUGH FOR SOME SCATTERED THUNDERSTORMS TO
DEVELOP ALONG THE I-35 CORRIDOR FROM WACO NORTHWARD INTO CENTRAL
OKLAHOMA. FORECAST SOUNDINGS FOR THIS AFTERNOON FROM BOTH THE
GFS/NAM INDICATE A MINIMALLY CAPPED...MODERATELY UNSTABLE
ATMOSPHERE WITHIN WEAK BOUNDARY LAYER FLOW. GIVEN THE STEEP LAPSE
RATES AND COLD TEMPS ALOFT...LARGE HAIL WOULD CONTINUE TO BE THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP. SO FOR TODAY...WILL HAVE
HIGH POPS ACROSS THE SOUTHEAST THIS MORNING INTO EARLY AFTERNOON
AND KEEP SOME 30/40 POPS ALONG THE I-35 CORRIDOR INTO THE
AFTERNOON.
BY THIS EVENING THINGS SHOULD BE WINDING DOWN AS UPPER LOW MOVES
EAST. SEVERAL NICE DAYS OF WEATHER IN STORE FOR NORTH TEXAS AS
NORTHWEST FLOW ALOFT PREVAILS THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL WARM INTO THE 80S EARLY NEXT WEEK. THE NEXT
CHANCE FOR RAIN APPEARS TO BE NEXT WEEKEND AS ANOTHER STRONG
SYSTEM MOVES INTO THE WESTERN US BREAKING DOWN THE UPPER RIDGE
THAT WILL BE IN PLACE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 76 55 73 49 75 / 40 20 5 0 0
WACO, TX 76 54 77 48 77 / 60 20 5 0 0
PARIS, TX 69 54 71 45 71 / 50 30 5 0 0
DENTON, TX 74 51 71 45 75 / 40 20 5 0 0
MCKINNEY, TX 72 53 71 45 75 / 40 20 5 0 0
DALLAS, TX 75 57 73 50 75 / 50 20 5 0 0
TERRELL, TX 73 55 73 48 74 / 60 20 5 0 0
CORSICANA, TX 73 56 75 49 73 / 70 20 5 0 0
TEMPLE, TX 76 55 76 48 76 / 60 20 5 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/91
Hazardous weather outlook, Apr 18, 4:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT SAT APR 18 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
500 AM CDT SAT APR 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY WITH THE MOST LIKELY AREA LOCATED SOUTHEAST OF A PARIS TO
LAMPASAS LINE. LOCALLY HEAVY RAINFALL AND MARGINAL SEVERE STORMS
WITH HAIL AND DAMAGING WINDS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SOUTHEAST OF A PARIS TO LAMPASAS
LINE THIS AFTERNOON AND TONIGHT.
13
In the hours before
Special weather statement, Apr 18, 5:31 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 AM CDT SAT APR 18 2009
TXZ174-181200-
MILAM TX-
631 AM CDT SAT APR 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MILAM COUNTY
AT 632 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF LEXINGTON...MOVING NORTHEAST AT
30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ROCKDALE AND THORNDALE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
LAT...LON 3074 9728 3088 9690 3073 9662 3047 9715
3047 9716
TIME...MOT...LOC 1132Z 204DEG 27KT 3051 9702
13Event by event
2 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Milam
- When
- April 18, 6:15 AM CST
- Where
- Milam County, 2.95 mi W of Brairy
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.049, -96.950
Rosebud VFD reports roof and structural damage to a barn southeast of Rosebud.
Thunderstorm Wind, Robertson
- When
- April 18, 8:05 AM CST
- Where
- Robertson County, 0.91 mi SW of Franklin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 31.020, -96.490
Large cedar trees were uprooted and large limbs broken on the south side of Franklin. Additional tree damage was reported elsewhere in town along with downed power lines and broken windows. A motorcycle was also thrown across the road.
Tornado, Robertson
- When
- April 18, 8:30 AM CST to 8:31 AM CST
- Where
- Robertson County, 0.91 mi NE of Easterly
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 31.130, -96.370
A brief tornado near Easterly tore down trees, fences, and power lines.
Flash Flood, Falls
- When
- April 18, 9:00 AM CST to 5:00 PM CST
- Where
- Falls County, 0.61 mi NNE of Marlin to 0.58 mi NE of Marlin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 31.308, -96.895
Heritage Row at Live Oak Street was closed due to several inches of water over the road from heavy rain. Some drainage culverts were crushed by the weight of the water.
Flash Flood, Limestone
- When
- April 18, 9:00 AM CST to 5:00 PM CST
- Where
- Limestone County, 0.99 mi N of Mexia to 1.99 mi SSW of Mexia
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 31.694, -96.501
Several areas of flooding in and around Mexia were reported due to 5-6 inches of rain that fell over the area in a short time. The water was a few feet deep on East Hopkins Street.
Hail, Tarrant
- When
- April 18, 7:27 PM CST
- Where
- Tarrant County, 1.16 mi E of Keller
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.930, -97.230
Nickel size hail fell in Keller.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 18, 20095 deaths · $7.6 million · EF0 · 7 events
- Tornadoes and Hail in Kansas, April 18, 2009EF2 · 16 events
- High Wind and Strong Wind in Louisiana, April 18, 2009$190,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in Mississippi, April 18, 2009$112,000 · 50 kt wind · 9 events
- Tornado and Hail in Oklahoma, April 18, 2009EF1 · 21 events
- Flash Flooding and Hail in Missouri, April 18 to 19, 2009$60,000 · 1.5 in hail · 4 events
- Strong Wind in Louisiana, April 18, 2009$55,000 · 2 events
- Tornadoes and Flash Flooding in Louisiana, April 18, 2009$41,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Texas, April 18, 2009$40,000 · 7 events
- Hail in Nebraska, April 18, 2009$20,000 · 1 in hail · 8 events
- Dust Devil in New York, April 18, 20092 injured · 1 event
- Flash Flood and Hail in Oklahoma, April 18 to 19, 2009$10,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164976, 164977, 164978, 164982, 164983, 164776.